MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-16
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Material Deformation (2976); Unintended Movement (3026); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Continuation of d10: product id: nv unk pipeline; product id: ped2-450-14 (b)(6).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure for an unruptured, amorphous aneurysm located in the right cavernous carotid, there were multiple device malfunctions with the pipeline embolization device.Landing zone: distal: about 4.5 mm and proximal: about 4.75 mm.Vessel tortuosity was moderate.The first two devices failed to open on the distal end and exhibited 'trumpeting,' while the proximal aspect showed constraint or 'fish mouthing.' the middle and distal sections of the devices did not open, necessitating the use of balloon angioplasty for full wall apposition.The procedure was further complicated by moderate vessel tortuosity, catheter kick back, and moderate friction or difficulty during delivery and positioning.The pipeline had been deployed less than 50% when it failed to open.The pipeline did not jump during deployment.The tip of the catheter was not under stress.The tip of the catheter moved during deployment.Despite these challenges, a third pipeline device was ultimately placed successfully with the aid of angioplasty.The angiographic result post procedure showed successful placement of subsequent pipeline.No patient symptoms or complications were associated with this event.
 
Additional Manufacturer Narrative
H3: analysis results were not available as of the date of this report.A follow-up report will be submitted when analysis is complete.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that after further discussing the case with the performing physician, they felt the cause of the failure to open/damage/resistance was that it was due to the catheter binding up secondary to a very tortuous internal carotid artery and did not feel it was a ¿device failure.¿ catheter resistance occurred in the distal section.A continuous saline flush was administered and maintained as indicated in the ifu.There was no damage observed to the pipeline pushwire or catheter.The pipeline was not placed in a vessel bend when it failed to open.
 
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the pipeline flex shield was returned inside a biohazard bag, and a shipping box.The pushwire was not returned.¿ visual inspection/damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid's distal end and middle section were not opened and frayed.The proximal end of the braid was found opened and frayed.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 3.5cm to 10.3cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issue; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned device, the customer report of "failure to open at the distal and middle" and "resistance during delivery" were confirmed, as the braid's distal end and middle section were not opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid or deployment of the braid in the vessel bend.The customer indicated that vessel tortuosity was moderate, and that the braid was not positioned in a vessel bend, which rules out those two potential causes.It is possible that the damaged braid contributed to the failure to open.Damage to the braid can occur due to resheathing more than 2 times, over-manipulation, deployment technique, advancing or retracting the delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Additionally, the phenom 27 was also found to be accordioned.The observed damages to the catheter (accordioning), and braid (fraying) suggest that high force was applied.These damages may have occurred while the customer attempted to advance or retrieve the pipeline flex shield through the catheter against resistance.The customer reported the moderate vessel tortuosity and i ndicated that a continuous flush with heparinized saline was used during delivery, eliminating these factors as potential causes.The cause of resistance could not be determined.Since the pushwire was not returned, any contributing factors from the pushwire to the resistance issue could not be determined.Furthermore, the customer report of "catheter kick back" was not confirmed.The cause could not be determined.Possible causes of the "catheter kickback" include vessel tortuosity, high force, resistance, and vasospasm.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21464622
Report Number2029214-2025-00503
Device Sequence Number21020203
Product Code OUT
UDI-Device Identifier00763000284619
UDI-Public00763000284619
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-475-16
Device Catalogue NumberPED2-475-16
Device Lot NumberB763464
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2025
Supplement Date Received by Manufacturer03/04/2025
04/03/2025
Initial Report FDA Received Date02/25/2025
Supplement Report FDA Received Date03/28/2025
04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11.
Patient Age66 YR
Patient SexFemale